NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 3, 6:02 AM EST, 28 minutes earlier.
Area forecast discussion, Mar 3, 6:02 AM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
602 AM EST Fri Mar 3 2023
...Updated Aviation Discussion...
.Short Term...(Today and tonight)
Issued at 244 AM EST Fri Mar 3 2023
* A WIND ADVISORY remains in effect.
* A FLOOD WATCH remains in effect.
* Windy conditions with gusts to 45 mph possible today.
* Rain, Heavy at times, expected today.
* Rain ends tonight, then colder
Surface analysis early this morning shows deep low pressure centered
over Arkansas. A warm front extended northeast from this low across
Arkansas into northern Tennessee. Radar shows a well defined area of
precipitation with this system, as showers were found along and
ahead of the warm front over southern MO and pushing into western
KY. A line of convection associated with the cold front was found
over western Arkansas and eastern TX. Water vapor imagery shows a
deep upper trough over Central TX. Southerly flow with tropical
moisture ahead of the low was streaming north into the middle
Mississippi Valley and the Ohio Valley. More locally, radar showed
precipitation pushing into the southern parts of the forecast area
but some of this precip has yet to reach the ground as dew point
depressions remained near 8-10F.
Today...
A very active weather day is in store for Central Indiana today.
Models continue to suggest the strong upper low is expected to
become negatively tilted as it quickly swings to Central Indiana by
late afternoon. The accompanying surface low is expected to track
across southern Indiana and these systems are expected to continue
to deepen upon approach. This will result in a sharp pressure
gradient as a LLJ of 40-50 knots is expected to be found across
Central Indiana. Stronger winds will be found across KY, where the
LLJ may reach 70 knots this afternoon. Given the path of the surface
low, Central Indiana never really makes it into the warm sector, but
will be in a favorable path for rain, and plenty of it. Forecast
soundings today show saturation through the day along with pwats in
excess of 1 inch. Meanwhile the 295K isentropic surface shows strong
up glide with specific humidities of 8-10 g/kg available. Given the
expected forcing and moisture headed to Central Indiana, widespread
rainfall amounts of 1-2 inches will be likely, with isolated amounts
in excess of 2 inches. Given 12hr Flash Flood guidance across the
area is around 2-3 inches, our ongoing Flood watch looks reasonable.
Flooding problems today will likely be more of the areal flooding
type as rainfall is expected to be steady through the day. Clouds
and rain may inhibit peak gusts today as Central Indiana will not
make it into the warm sector as we did on Monday. However, given the
expected pressure gradient and LLJ, again the ongoing wind advisory
is prudent. Thus we will use 100 pops today. Given the expected
clouds and rain, will trend highs toward the wet bulb temps mainly
in the low to middle 40s.
Additional caveat...forecast soundings remain above freezing at most
locations through the day. However as cold air advection begins in
the northwest parts of the forecast area late this afternoon,
forecast soundings show a saturated column dropping below freezing
as the wrap around deformation band pushes across our area. This
could result in some wet snow mixing in with rain late in the day
across the northwest areas, including Lafayette, Attica and
Veedersburg. Snow ratios would be quite low, resulting in minimal
accumulations that are slushy and melting.
Tonight...
As evening arrives across Central Indiana this dynamic low will be
found over east central Indiana and western Ohio. The system will be
making quick progress northeast at that time, and wrap around
moisture and precipitation will be our main concern. Prior to 03Z,
HRRR continues to suggest light precip on the backside of the low
sweeping across the northern parts of the forecast area. Even at
that time, forecast soundings continue to show pwats near 0.6
inches, but falling. Thus will again use some likely pops for the
first three hours of the evening, but quickly trending to a dry
forecast overnight.
Forecast soundings through the evening hours begin to show a top
down drying, indicative of subsidence in the wake of the system. A
dry column, with the exception of the lowest levels, appears to
arrive by 03Z-06Z, at which time the deep low should be reaching
central Lake Erie. Thus by the overnight hours stratus clouds will
linger amid the ongoing broad cyclonic flow across the region and
cold air advection. Thus we will trend to mostly cloudy skies
overnight with lows in the upper 20s and lower 30s.
&&
.Long Term...(Saturday through Thursday)
Issued at 244 AM EST Fri Mar 3 2023
* Mostly dry and warming into Monday, with temperatures moderating
thereafter.
* Minor chances for precipitation next week, but no significant
weather impacts anticipated beyond ongoing flooding from short
term rainfall.
Saturday through Monday night...
Flow aloft will become quasi-zonal as the strong low impacting the
area in the short term departs. At the surface, high pressure builds
in over the weekend with mostly quiet conditions expected. Although
light sprinkles cannot be ruled out Saturday evening across the
north as a weak disturbance tracks across northern IL and southern
MI. Measurable precipitation is unlikely due to subsidence induced
dry air over central Indiana, but northern portions of the area
could see an increase in clouds.
Temperatures will warm up early in the period due to heights
gradually increasing aloft. Expect this warming trend to continue
into Monday as highs reach the mid 60s and low 70s with surface flow
becoming southerly in response to a low moving across MI. The upper
level forcing associated with the parent wave should stay well north
of the area. However, a cold front extending southwest from the low
may produce scattered showers late Monday. The best chance for
precipitation will likely be across southeast portions of the area
where the better moisture return and daytime heating is expected.
Due to weak overall forcing, expect any precipitation to be light.
Tuesday through Thursday...
Confidence decreases for the latter half of the long term period as
model spread increases. Guidance generally shows some weak
disturbances moving across the region through the work week. With no
significant systems expected and differences between models, will
stick with NBM for POPS. There is some chance that light snowfall
could occur mid-late week, but given the fairly consistent anomalous
warmth recently, impactful wintry precipitation is going to be tough
to come by without a very strong system at the proper time in the
diurnal cycle.
The primary concern for the long term will be the progression and
hopefully recession of any flooding that continues and/or develops
as a result of the short term significant rainfall.
&&
.Aviation...(12Z TAF Issuance)
Issued at 601 AM EST Fri Mar 3 2023
Impacts:
* VFR conditions rapidly deteriorating to MVFR this morning and then
IFR by late morning.
* Steady rain arriving across the TAF sites. Rain will continue
through mid to late afternoon. Rain may be heavy at times. Thunder
possible at BMG.
* Winds increasing with peak gusts to 40kts.
Discussion:
Flying conditions will continue to deteriorate this morning as low
pressure over Arkansas pushes toward before crossing the state this
afternoon.
Forecast soundings show a saturated column today, with deep
saturation persisting until 21Z-24Z. Ceilings across the area have
already begun to fall as rain arrives from the southwest, saturating
the initially dry lower levels.
Current radar trends show the large swath of rain pushing into
Indiana from southwest to northeast. As the low continues to
strengthen upon approach, a sharp pressure gradient is expected to
develop. This will allow for gusty winds as a strong LLJ will be in
place aloft. This will result in some LLWS due to speed and
direction. Wind gusts to 40 knts will be possible.
Precip is expected on end on Friday night as the low departs.
However forecast soundings continue to show trapped lower level
clouds amid cold air advection and a strong pressure gradient in
play. This will result in continued IFR Ceilings on tonight along
with continued gusty winds.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for INZ021-028>031-035>042-049.
Wind Advisory from 10 AM this morning to 10 PM EST this evening
for INZ021-028>031-035>049-051>057-060>065-067>072.
Flood Watch through late tonight for INZ043>048-051>057-060>065-
067>072.
&&
Short Term...Puma
Long Term...Melo
Aviation...Puma
Hazardous weather outlook, Mar 3, 3:19 AM EST, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
319 AM EST Fri Mar 3 2023
INZ021-028>031-035>049-051>057-060>065-067>072-040830-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
319 AM EST Fri Mar 3 2023
This hazardous weather outlook is for central Indiana.
.DAY ONE...Today and Tonight.
A WIND ADVISORY is in effect today. Winds of 20 to 30 MPH with gusts
to 45 MPH are possible.
A FLOOD WATCH is in effect today and this evening. Rain amounts of 2
to 3 inches are expected today. This will lead to renewed or
continued areal and river flooding for portions of Central Indiana.
There is a SLIGHT RISK for severe thunderstorms over southern Central
Indiana. The main threat will be damaging straight line winds.
Rain may mix with or changeover to snow late Friday afternoon and
evening across parts of north central Indiana and the northern Wabash
Valley. A light slushy accumulation is possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a chance for snow on Wednesday through Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any wind damage and flooding today
and tonight.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
JP